Domperidone is a prokinetic agent used to treat pediatric gastroesophageal reflux disease. Health Canada has issued warnings about an increased risk of domperidone-associated ventricular arrhythmias and sudden cardiac death. However, the supporting data referred only to adult patients; therefore, extrapolating the safety risks to pediatric patients is difficult.
To summarize and evaluate the evidence for domperidone-associated QT interval prolongation, ventricular arrhythmias, and sudden cardiac death to determine the safety of this drug for pediatric patients.
Two databases (MEDLINE [1946 to August 2015] and Embase [1980 to August 2015]) were searched with the following Medical Subject Headings and keywords: “domperidone”, “arrhythmias, cardiac”, “death, sudden, cardiac”, “electrocardiography”, “heart diseases”, “long QT syndrome”, “tachycardia, ventricular”, “torsades de pointes”, and “ventricular fibrillation”. The search was limited to studies conducted in humans under 18 years of age and published in English.
Study Selection and Data Extraction:
Original research included in this review reported on the cardiac-related safety of domperidone in nononcologic patients under 18 years of age.
Of the 5 studies meeting the inclusion criteria (n = 137 patients), one reported a statistically significant change in the corrected QT (QTc) interval, but the clinical significance was unclear. Most of the studies reported rare occurrences of pathological QTc intervals in a limited number of patients. However, confounding factors (e.g., abnormal electrolyte level or concurrent medications) were not consistently considered. Potential bias might have been alleviated by blinding of electrocardiogram (ECG) assessors; however, this was not consistently implemented. The designs of the included studies did not allow assessment of causality. The results should be interpreted with caution.
Although the available evidence is limited, pathological QTc intervals were noted among a small number of infants, which supports the possibility of domperidone-associated risk of prolonged QTc interval. Because of the potential severity of QT interval prolongation, individual assessment and routine ECG monitoring should be implemented for patients receiving domperidone.